Texas, 2006

Wildfire in Texas, January 1 to 5, 2006

January 1 to 5, 2006 · NWS MAF · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
$1.3 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 4:07 AM CST, 6 hours 38 minutes earlier.

Area forecast discussion, Jan 1, 4:07 AM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CST SUN JAN 1 2006

.SHORT TERM...
WATER VAPOR IMAGERY SHOWS PLENTIFUL MID TO UPPER LEVEL MOISTURE
STREAMING ACROSS THE FORECAST AREA EARLY THIS MORNING WITHIN THE
INCREASING WESTERLY MID LEVEL FLOW. THIS FLOW IS TIGHTENING ON THE
SOUTHERN END OF AN UPPER LEVEL SHORTWAVE PRESENTLY TRANSLATING
ACROSS ACROSS IDAHO AND UTAH. SURFACE LOW PRESSURE IS CENTERED
ACROSS THE NORTHWEST TEXAS PANHANDLE...WITH THE ASSOCIATED TROUGH
AXIS TRAILING SOUTHWARD INTO THE SOUTH PLAINS AND THE CENTRAL
PERMIAN BASIN. WIND SPEEDS ARE ALREADY BEGINNING TO INCREASE ACROSS
THE GUADALUPE MOUNTAINS AND THE SOUTHEASTERN NEW MEXICO PLAINS EARLY
THIS MORNING...WITH SUSTAINED SPEEDS OF 45 MPH AT GUADALUPE
PASS...AND 20 MPH AT CARLSBAD AS OF 2 AM MST.

THE UPPER LEVEL SHORTWAVE WILL CONTINUE TO TRANSLATE EASTWARD ACROSS
THE ROCKY MOUNTAINS INTO THE CENTRAL PLAINS TODAY...WITH CONTINUED
FAST WESTERLY MID LEVEL FLOW OVER NORTHERN PORTIONS OF THE FORECAST
AREA ON THE BASE OF THIS SYSTEM. WE ARE STILL EXPECTING CONTINUED
HIGH WINDS ACROSS THE GUADALUPE AND DAVIS MOUNTAINS TODAY...AS
DOWNWARD MOTION BRINGS THE HIGHER WINDS DOWN INTO THESE RANGES. THE
STRONGEST WINDS WILL AFFECT THE GUADALUPE MOUNTAINS WHERE SUSTAINED
SPEEDS IN EXCESS OF 55 MPH MAY OCCUR BEGINNING LATER THIS
MORNING...WITH A FEW GUSTS OVER 75 MPH. SUSTAINED SPEEDS OF 40 MPH
OR GREATER..WITH A FEW GUSTS OVER 60 MPH ARE ALSO ANTICIPATED ACROSS
ELEVATIONS ABOVE 6000 FEET IN THE DAVIS MOUNTAINS. WE WILL CONTINUE
THE HIGH WIND WARNINGS IN THESE LOCATIONS THROUGH 23Z...AND LET THE
DAY SHIFT EVALUATE IF THESE NEED TO BE EXTENDED THROUGH LATER TIMES.
THE SURFACE LOW PRESSURE SYSTEM WILL ALSO MOVE EASTWARD ACROSS
NORTHERN OKLAHOMA AND SOUTHERN KANSAS THROUGH THE DAY...WITH THE
TIGHTEST PRESSURE GRADIENT EXTENDING SOUTHWESTWARD ACROSS THE
PERMIAN BASIN...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE UPPER
TRANS PECOS. CONFIDENCE IS HIGH THAT ADVISORY CRITERIA WILL BE MET
IN THESE LOCATIONS...WITH SUSTAINED WESTERLY WIND SPEEDS OF 25-35
MPH...WITH A FEW GUSTS NEAR 45 MPH. WE WILL CONTINUE THE WIND
ADVISORY IN THESE AREAS FROM 16Z THROUGH 23Z. PATCHY BLOWING DUST
MAY ACCOMPANY THE WINDS...ESPECIALLY ACROSS THE NORTHWEST PERMIAN
BASIN.

PERIODS OF HIGH CLOUDS WILL MOVE ACROSS THE AREA TODAY...ESPECIALLY
THIS MORNING...WITH THE CIRRUS POSSIBLY DECREASING SOME THIS
AFTERNOON. ANOTHER WARM DAY IS IN STORE WITH THE THERMAL RIDGING AND
THE WEST WINDS. WE HAVE GENERALLY KEPT MAX TEMPERATURES CLOSE TO THE
PREVIOUS FORECAST. HIGHS MAY APPROACH THE RECORD VALUE OF 76 SET IN
2000 AT MIDLAND INTERNATIONAL AIRPORT.

THE UPPER SHORTWAVE AND THE ASSOCIATED SURFACE LOW WILL TRANSLATE
WELL NORTHEAST OF THE AREA TONIGHT. THE PRESSURE GRADIENT SHOULD
RELAX AROUND SUNSET...WITH LIGHT WEST TO NORTHWEST WINDS EXPECTED
ACROSS MOST AREAS LATE TONIGHT. WITH THE DRY AIR IN PLACE...AND THE
WINDS DECREASING TO 5 TO 10 MPH OVERNIGHT...HAVE OPTED TO TREND
OVERNIGHT LOWS TOWARD THE COOLER FWC GUIDANCE.

.LONG TERM...
MID LEVEL RIDGING DEVELOPS ACRS W TX/SE NM MONDAY...AS SUCH
REFLECTED SFC GRADIENT RATHER UNORGANIZED AND THUS LESS WIND.
PATTERN REMAINS PROGRESSIVE INTO MID WEEK AS MID LEVEL RIDGE MOVES
E ALLOWING FOR SW MID LEVEL FLOW TO RETURN WITH ASSOCD LEE TROF.
DESPITE SLIGHTLY LOWER 5H HEIGHTS TEMPS WILL WARM FURTHER AS LOW
LEVEL THERMAL RIDGE FORMS AND DOWNSLOPE WINDS COMMENCE. WINDS WILL
REMAIN GUSTY MON/TUE PM ACRS THE GDP MTNS WITH DRY AIR REMAINING IN
PLACE. SHRTWV TROF WILL PASS EARLY WED AM INCREASING WINDS FURTHER
ACRS GDP MTNS WITH ASSOCD PACIFIC FRONT PUSH THRU THE PLAINS EARLY
WED AS WELL. THEREAFTER RECENT PROGRESSIVE PATTERN SLOWS AS MORE OF
LONGWAVE RIDGE AMPLIFIES ACRS THE WRN 1/3 OF CONUS AS REFLECTED IN
THE DAY 3-8 HEIGHT ANOMALIES (ABOVE). THIS WILL MAINTAIN A DRY NW
FLOW ACRS THE ERN NM PLAINS/W TX FAVORING MINOR SHRTWV TROF/S AND
ASSOCD WEAK FRONTS DROPPING SE THRU THE AREA INTO SAT. DRY
CONDITIONS ARE FAVORED IN THIS FLOW PATTERN...HOWEVER LESS WIND IS
EXPECTED. 00Z GFS INDICATES NRN STREAM AMPLIFIES LATE SAT ACRS NRN
TIER STATES WITH MID LEVEL ZONAL FLOW DEVELOPING AND RETURNING
WINDIER YET STILL DRY PATTERN.

&&

.FIRE WEATHER...
DEWPOINT TEMPERATURES ACROSS THE FORECAST AREA EARLY THIS MORNING
RANGE FROM THE MID TO UPPER TEENS IN SOUTHERN AND FAR WESTERN
AREAS...TO THE LOWER TO MID 20S ACROSS THE PERMIAN BASIN AND FAR
SOUTHEASTERN NEW MEXICO PLAINS. THE GFS AND NAM MODELS BOTH SHOW
DEWPOINTS DROPPING INTO THE TEENS ACROSS SOUTH CENTRAL NEW MEXICO BY
MIDDAY...AS SUBSIDENCE INCREASES BEHIND THE SHORTWAVE. THESE LOW
DEWPOINTS WILL LIKELY SPREAD INTO MUCH OF THE SOUTHEASTERN PLAINS OF
NEW MEXICO...THE UPPER TRANS PECOS REGION...AND THE PERMIAN BASIN
THIS AFTERNOON. RH VALUES WILL LIKELY DROP AT OR BELOW 15 PERCENT
FOR A FEW HOURS IN THESE LOCATIONS WITH POCKETS OF MODERATE HAINES
INDICES (5)...AND WE WILL ISSUE A RED FLAG WARNING EFFECTIVE FROM
18Z TO 00Z. TEMPERATURES WILL LIKELY REMAIN COOL ENOUGH TO
PRECLUDE RH VALUES BELOW 15 PERCENT IN THE GUADALUPE AND DAVIS
MOUNTAINS. RH VALUES WILL SLOWLY RISE AS WINDS DECREASE AFTER
SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  38  71  41 /   0   0   0   0
CARLSBAD NM                73  39  71  41 /   0   0   0   0
DRYDEN TX                  80  47  76  45 /   0   0   0   0
FORT STOCKTON TX           78  47  76  47 /   0   0   0   0
GUADALUPE PASS TX          63  44  66  44 /   0   0   0   0
HOBBS NM                   72  38  72  39 /   0   0   0   0
MARFA TX                   68  34  70  35 /   0   0   0   0
MIDLAND INTL AIRPORT TX    75  38  72  41 /   0   0   0   0
ODESSA TX                  75  40  72  42 /   0   0   0   0
WINK TX                    80  40  78  40 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 5 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     AND SOUTHERN LEA COUNTY.

     WIND ADVISORY FROM 10 AM CST SUNDAY TO 5 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     NORTHERN LEA COUNTY...AND SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM NOON CST SUNDAY TO 6 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...PECOS...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...WARD...AND
     WINKLER.

     WIND ADVISORY FROM 10 AM CST SUNDAY TO 5 PM CST SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...DAWSON...
     ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...
     MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...AND WINKLER.

     HIGH WIND WARNING UNTIL 5 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     DAVIS/APACHE MOUNTAINS AREA.

     HIGH WIND WARNING UNTIL 5 PM CST SUNDAY FOR THE FOLLOWING ZONE...
     GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jan 1, 4:41 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CST SUN JAN 1 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
441 AM CST SUN JAN 1 2006 /341 AM MST SUN JAN 1 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE ACROSS THE AREA TODAY. WINDS OF 25 TO 35
MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED DURING THE AFTERNOON.
PATCHY AREAS OF BLOWING DUST ARE ALSO LIKELY...ESPECIALLY ACROSS
THE NORTHERN PERMIAN BASIN. ACROSS THE MOUNTAINS...STRONGER WINDS
ARE EXPECTED WITH GUSTS OVER 60 MPH.

THE STRONG WINDS COUPLED WITH THE LOW HUMIDITY AND VERY HIGH FIRE
DANGER CONTINUE TO RESULT IN CONDITIONS FAVORABLE FOR FIRES TO
START AND GROW RAPIDLY. CONTAINMENT EFFORTS WOULD BE DIFFICULT AND
USE OF OPEN FLAMES...OUTSIDE WELDING...AND DRIVING ACROSS GRASS
FIELDS ARE DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW ALTHOUGH
THE FIRE DANGER WILL REMAIN VERY HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Reagan

When
January 1, 10:45 AM CST to January 5, 7:00 PM CST
Where
Reagan forecast zone
Injuries
1 direct, 0 indirect
Property damage
$15,000
Crop damage
$1.3 million
Reported by
TRAINED SPOTTER
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Record high temperatures (in the mid to upper 70s), very low relative humidities, high winds, and two and a half months without measurable precipitation combined to produce a very active fire weather day. SPC issued a critical fire weather area for west Texas and southeastern New Mexico in their Day 1 Fire Weather Outlook issued early on January 1st. A grassfire spread to over 40,000 acres in Reagan and Irion counties on New Year's Day. Newspapers originally reported the cause as sparks from a transformer. Later, a fire department official in Big Lake reported that a hawk landed on power lines and burst into flames, starting the fire. Because of high winds, record high temperatures, and very low relative humidities, it took firefighters 3 days to contain the wildfire. It was extinguished a couple of days later. One firefighter sustained 2nd degree burns to his face while fighting the fire but was treated and released from a regional burn center. The fire was in mostly open country and thus only a hunting cabin was destroyed. In addition to the major fire in Reagan and Irion counties, several other small fires scorched west Texas. Both Ector and Midland counties had fire and fireworks bans in effect for the period between New Year's Eve and January 6, 2006. Several other counties also had fireworks bans in effect for the New Year's holiday. January was a dry month overall. Several other minor fires occurred throughout west Texas, including two along Interstate 20 in Stanton. Smoke from one of these fires reduced visibility on Interstate 20, causing a five car pile-up that resulted in two injuries. Another fire in Scurry county, near the Inadale Cotton Gin, burned 415 modules of cotton, each worth around $3,000. Each of the modules contains about 10 bales of cotton.Damage estimates in the above entry include all fires that burned in Texas during the month of January.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485922.